Texas, 2017Damaging Winds in Texas, January 1, 2017
January 1, 2017 · NWS LUB · 2 events in 2 counties and zones
Unusual for early winter, a squall line with severe winds at times trekked northeast over much of the Texas South Plains late this evening. Despite minimal instability, these storms developed ahead of a compact upper low with very strong lift.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusual for early winter, a squall line with severe winds at times trekked northeast over much of the Texas South Plains late this evening. Despite minimal instability, these storms developed ahead of a compact upper low with very strong lift. The result was isolated severe wind gusts and wind damage over portions of Yoakum and Terry Counties. Elsewhere over the South Plains, this New Year's Day MCS produced strong wind gusts of 50 to 55 mph, heavy rainfall up to one half inch and frequent cloud-to-ground lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 1, 5:26 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Jan 1, 5:26 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
526 PM CST Sun Jan 1 2017
.AVIATION...
Storm complex from MMCU to ELP to CNX will continue moving toward
the tri-airport region (CDS/LBB/PVW) and affect these terminals
primarily in the period 03Z-09Z. VFR conditions are expected to
largely persist as the activity moves through. Some embedded
thunderstorm activity is possible as well. Monday will be windy.
&&
.PREV DISCUSSION... /issued 343 PM CST Sun Jan 1 2017/
SHORT TERM...
An unusual January pattern will take shape for this evening and
overnight followed by a more normal winter time fire weather day on
Monday.
A quick and compact upper level low will continue to race across the
southwestern US late this afternoon and then move across central
Texas overnight. This system is fairly robust generating
thunderstorms across southern California early this morning and then
through Arizona and New Mexico during the daytime. We will see
strong lift from this low as it quickly transverses through the lone
star state. An upper level jet is not exceptionally strong in
advance of the low but increasing curvature to the jet will increase
the upper level divergence over the region. Large scale subsidence
will quickly fill in behind this system on Monday morning.
Temperatures will cool a few Celsius degrees at 500mb as this trough
passes over the area. Despite this cooling at mid levels and
steepening mid level lapse rates, instability will not be all that
impressive this evening. What will be impressive, especially for
early January, will be the amount of shear which combined with the
strong lift can make up for the lack of robust instability. Good
turning at low levels and deep layer shear between 45-50kt will
support strong to possibly severe convection. The most likely severe
threat would be severe wind gusts as opposed to hail.
Very strong subsidence will encompass the area tomorrow afternoon in
the wake of the departing upper level trough. This will bring very
dry air down to the surface which models tend to over-forecast. It
will likely be drier than what models currently indicate and the
forecast was trended in that direction leading to a possible
elevated fire weather day.
LONG TERM...
Significant differences in the handling of the upper air pattern
occurred with the medium range solutions overnight and continued
into the 12Z run today. The main feature being whether a
retrograding upper low over the Pacific Northwest on Tuesday opens
up and stays connected to a trough rotating around the polar low
over eastern Canada, as the ECMWF suggests, or continues
retrograding into a rex block over the northeast Pacific with
downstream ridging, as the GFS indicates. For what it's worth, the
15Z SREF had a signature favoring the ECMWF which ends up with a
much more significant push of cold air on Thursday that lasts into
the weekend. The more "ridgy" GFS brings some colder air through
Thursday then modifies it Friday before sending another
reinforcement in Saturday though much weaker than the ECMWF by
some 15-20 degrees by then. The tail end of the trough that lags
with the ECMWF also brings with it some low precip chances late
Thursday into Friday. After coordination with neighboring offices
we have decided to favor the more consistent ECMWF handling of
the upper air pattern which would bring the initial front in
Tuesday with some modification Wednesday before bring in a colder
airmass that stays into the weekend. Overall made slight
adjustments upward on temperatures early in the forecast with
trends of the first front being somewhat tamer. After this, maintained
30s for highs Thursday with colder than guidance temps Fri/Sat as
the second surge moves down the lee of the Rockies. Also kept the
slight chance POPs on Friday though changed precip type to
rain/snow to agree with diurnal ranges. Needless to say this
forecast has some pretty high uncertainty.
FIRE WEATHER...
The fire weather threat remains unclear for Monday afternoon because
of expected widespread rainfall during the evening and overnight
hours. Strong drying will take place on Monday afternoon and
combined with warm temperatures will lead to minimum relative
humidity values between 16 and 20 percent. Furthermore, winds will
be strong out of the west for areas on the caprock with 20 foot
winds close to 20 mph.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99/26
Hazardous weather outlook, Jan 1, 12:43 PM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1243 PM CST SUN JAN 1 2017
TXZ021>044-021845-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1243 PM CST SUN JAN 1 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING AND
OVERNIGHT BRINGING HAIL TO THE SIZE OF QUARTERS AND 60 MPH WIND
GUSTS ACROSS THE ROLLING PLAINS AND SOUTHERN SOUTH PLAINS. VERY
HEAVY RAINFALL MAY ALSO PRODUCE LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY WARM TEMPERATURES WILL COMBINE WITH DRY AIR AND STRONG WINDS ON
MONDAY AFTERNOON WHICH MAY RESULT IN ELEVATED FIRE WEATHER
CONDITIONS ACROSS THE SOUTH PLAINS AND EXTREME SOUTHWESTERN TEXAS
PANHANDLE.
Thunderstorm Wind, Yoakum
- When
- January 1, 7:50 PM CST to 7:55 PM CST
- Where
- Yoakum County, 1.35 mi WNW of Allred
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.990, -102.940
Wind gusts of 58 mph and 64 mph were measured by a Texas Tech University West Texas Mesonet station at 1950 and 1955 CST, respectively.
Thunderstorm Wind, Terry
- When
- January 1, 8:50 PM CST
- Where
- Terry County, 0.58 mi E of Brownfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.180, -102.270
Law enforcement reported downed power lines on some streets in Brownfield.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Alabama, January 1 to 3, 20174 deaths · $755,000 · EF2 · 17 events
- Cold in Oregon, January 1 to 11, 20174 deaths · 1 event
- Extreme Cold in South Dakota, January 1 to 2, 20172 deaths · 1 event
- Tornadoes and Flash Flooding in Mississippi, January 1 to 2, 2017$1.7 million · EF2 · 64 events
- Flooding and Damaging Winds in Florida, January 1 to 3, 20171 death · $3,000 · 55 kt wind · 25 events
- Winter Storm and Heavy Snow in Oregon, January 1 to 4, 20171 death · 9 events
- Drought in Georgia, January 1 to 31, 201773 events
- Drought in Oklahoma, January 1 to 31, 201730 events
- Flash Flood and High Wind in California, January 1 to 2, 2017$31,000 · 65 kt wind · 3 events
- Drought in Massachusetts, January 1 to 31, 201719 events
- Drought in Oklahoma, January 1 to 31, 201719 events
- Drought in Alabama, January 1 to 31, 201716 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 664501, 664502.